Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 74, NWS Charleston, SC

August 18, 2000Allendale County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 18, 2000, 6:53 PM EDT for Allendale County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2000, 6:53 PM EDT (22:53 UTC)
Expired
Aug 18, 2000, 7:30 PM EDT
In force
37 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2682 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WUUS52 KCHS 182253
SVRCHS
SCC005-182330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
653 PM EDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ALLENDALE COUNTY IN WEST CENTRAL SOUTH CAROLINA.

* UNTIL 730 PM EDT.

* AT 653 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTH
  OF MILLETT...OR ABOUT 11 MILES WEST OF BARNWELL...MOVING SOUTHEAST
  AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MILLETT.
  MARTIN.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3334 8158 3318 8169 3295 8144 3321 8126

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:20 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 18, 3:20 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
320 PM EDT FRI AUG 18 2000

I AM HIGHLY SUSPICIOUS OF BOTH ETA AND NGM IN THE SHORT
TERM CONSIDERING THAT BOTH MODELS HAVE SIG PRECIP INDICATED
ACROSS CSTL SC AND GA BY 18Z...AND NOTHING IS OCCURING. MODELS
INDICATE NVA AND SUBSIDENCE ACROSS THE SAME AREA...THE SUBSIDENCE IS
CLEARLY EVIDENT IN THE CU FIELD THAT WAS OBVIOUS THIS AM ON SAT IMGRY
FROM TLH TO SAV AND HAS DISSIPATED OVER THE LAST FEW HOURS. WILL
PRIMARILY GO WITH AVN SINCE IT IS DRYER AND SEEMS TO BE BETTER IN AT
LEAST THE FIRST HOURS OF THE MODEL RUN.

CWF...WINDS AND SEAS SLOWLY BUILDING A PRESS GRAD INCRS WITH
APROACH OF FRONT. ETA 18Z FCST HAS A POOR HANDLE ON WINDS ACROSS GA
WATERS ATTM...WILL USE A COMBO OF NGM/AVN SFC WINDS FOR CWF. INCRS
IN SW WINDS OVERNIGHT INDICATED AS FRONT APPROACHES WITH A PERIOD
OF CLOSE TO SCA CONDITIONS POSSIBLE FROM MIDNIGHT THROUGH SUNRISE...
THEN DECREASING AND BECMG VARIABLE AS FRONT SLOWS AND STALLS ACROSS
GA WATERS.

PRELIM CCF
CHS BB 076/090 072/088 070 23322
SAV BB 075/093 073/090 072 23232
CHL BB 076/089 077/087 076 23322
NBC BB 079/093 074/089 072 23322
RBW BB 073/093 072/090 069 23222

.CHS...
SC...NONE.
GA...NONE.

SLB

In the hours before

Special weather statement, Aug 18, 1:15 PM EDT, 5 hours 38 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-182300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON, SC
115 PM EDT FRI AUG 18 2000

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTH COASTAL
SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS EVENING. AN UPPER LEVEL
DISTURBANCE WILL MOVE THROUGH SOUTH CAROLINA LATER TODAY. A SURFACE
TROUGH OF LOW PRESSURE IN THE UPSTATE OF SOUTH CAROLINA AND INTO
CENTRAL GEORGIA EARLY THIS AFTERNOON WILL MOVE TOWARDS THE COAST
LATER THIS AFTERNOON AND A COLD FRONT WILL ALSO APPROACH THE REGION
FROM THE NORTHWEST TONIGHT. THESE FEATURES ARE EXPECTED TO INTERACT
WITH THE HOT AND HUMID AIRMASS ALREADY IN PLACE TO PRODUCE SCATTERED
THUNDERSTORMS ACROSS THE AREA.

IN SOUTH COASTAL SOUTH CAROLINA...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY TOWARDS
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE IN FROM THE
MIDLANDS THIS EVENING. SOME OF THESE STORMS HAVE THE POTENTIAL TO
BECOME SEVERE WITH THE MAIN THREAT BEING STRONG GUSTY WINDS AND LARGE HAIL.

IN SOUTHEAST GEORGIA...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
AREA TOWARDS EVENING. ANY STORMS THAT FORM ARE NOT EXPECTED TO BECOME
SEVERE.

SPOTTER ACTIVATION MAY BE NEEDED... EMERGENCY MANAGERS AND SPOTTERS
SHOULD REMAIN ALERT FOR POSSIBLE WATCHES OR WARNINGS THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SLF

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.